Hail, Kingman
- When
- May 10, 2:30 PM CST
- Where
- Kingman County, 0.9 mi SSE of Nashville
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.439, -98.422
Severe thunderstorms developed during the afternoon and evening hours of May 10th, 2010, ahead of an approaching dry line and warm front. This dynamic environment coupled with an unstable airmass led to the development of thunderstorms to the west and south of Wichita, Kansas with tornado producing supercells moving across portions of South Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms developed during the afternoon and evening hours of May 10th, 2010, ahead of an approaching dry line and warm front. This dynamic environment coupled with an unstable airmass led to the development of thunderstorms to the west and south of Wichita, Kansas with tornado producing supercells moving across portions of South Central Kansas. Two supercells in particular produced significant damage across portions of Kingman, Sedgwick and Cowley counties with some of the damage classified as EF-2 damage by survey teams.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 2:19 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT MON MAY 10 2010 .UPDATE... WE ARE SENDING OUT A QUICK UPDATE TO INCREASE THE THUNDERSTORM CHANCES ACROSS AREAS ALONG AND WEST OF I-35/I-135. COX && .PREV DISCUSSION... /ISSUED 158 PM CDT MON MAY 10 2010/ DISCUSSION... FORECAST UPDATES WILL HIGHLIGHT SIGNIFICANT SEVERE WEATHER POTENTIAL FOR TONIGHT...FOLLOWED BY MORE ROUNDS OF ACTIVE WEATHER FOR TUESDAY NIGHT-THURSDAY. TONIGHT A VOLATILE WEATHER SITUATION FOR THE REGION TODAY. EXPECT STORMS TOO RAPIDLY DEVELOP JUST WEST AND SOUTHWEST OF OUR AREA THIS AFTERNOON...AS MID-LEVEL COOLING FROM VIGOROUS WAVE APPROACHES AND WEAKENS THE CAP. THE STORMS WILL QUICKLY BECOME SEVERE ESPECIALLY FOR LOCATIONS TO THE SOUTH WHERE HIGHER INSTABILITY CAN SUPPORT AND MAINTAIN SUPERCELL STRUCTURE LONGER DUE TOO THE EXTREME SHEAR TRYING TO RIP STORMS APART FURTHER NORTH. STORM MOTION WILL BE MUCH FASTER THAN NORMAL WITH A NORTHEAST MOVEMENT OF 50-55MPH. A FEW STRONG TO VIOLENT TORNADOES WILL BE POSSIBLE ACROSS OKLAHOMA WHICH COULD VENTURE NORTHEAST INTO SOUTHERN KANSAS...MAINLY AFTER 4PM. LONG-LIFE SUPERCELLS WILL BE MORE FAVORABLE ACROSS OKLAHOMA WHERE AMPLE HEATING IS CREATING A BIGGER WARM SECTOR...BUT SOUTHERN KANSAS WILL BE IN CLOSE PROXIMITY SO A RISK STILL EXISTS EVEN WITH A SMALLER/NARROW WARM SECTOR. OTHERWISE ONCE THE MID-LEVEL WIND MAX AND VEERING WINDS FROM UPPER SYSTEM CATCHES UP TO THE CONVECTION IT WILL ALTER THE SHEAR ENVIRONMENT...AND SUPERCELLS COULD EVOLVE INTO A BOWING LINE SEGMENT OF DAMAGING WINDS MAINLY EAST OF THE KANSAS TURNPIKE BY THIS EVENING. TUE-THU FRONTAL BOUNDARY WILL RE-ORGANIZE ITSELF ON TUESDAY AND LIFT NORTHWARD AS A WARM FRONT TUESDAY NIGHT...WITH ELEVATED CONVECTION BECOMING FAVORABLE OVER NIGHT. THE BULK OF THE ACTIVITY LOOKS TO AFFECT MAINLY CENTRAL AND NORTHERN KANSAS AND WILL ASSIGN HIGHER POPS OVER CENTRAL KANSAS. THE COMBINATION OF SHEAR/ELEVATED INSTABILITY COULD YIELD STRONG TO SEVERE STORMS. A STRONG COLD FRONT IS EXPECTED TO SURGE SOUTHWARD INTO CENTRAL KANSAS WEDNESDAY AFTERNOON...SETTING THE STAGE FOR MORE POSSIBLE SEVERE WEATHER. THE FRONTAL BOUNDARY LOOKS TO SLOW DOWN AND BECOME MORE PARALLEL TO MID-UPPER LEVEL FLOW FOR WEDNESDAY NIGHT INTO THURSDAY. IF THIS SIGNAL REMAINS CONSISTENT THEN HEAVY RAIN POTENTIAL WOULD INCREASE ACROSS SOUTH CENTRAL/SOUTHEAST KANSAS. EXTENDED: FRI-MON NEXT UPPER LEVEL SYSTEM LOOKS TO MOVE TOWARDS THE REGION FOR THE FRIDAY/SATURDAY PERIOD WITH FRONTAL BOUNDARY JUST TO THE SOUTH. MOISTURE COULD BEGIN TO OVER RUN THIS BOUNDARY BEGINNING FRIDAY NIGHT INTO SATURDAY...THUS WILL INTRODUCE SOME PRECIPITATION CHANCES. THE WEATHER PATTERN COULD REMAIN UNSETTLED FOR SUNDAY AND MONDAY WITH THE UPPER SYSTEM TAKING ITS TIME TO MOVE ACROSS THE AREA...BUT WILL LEAVE THINGS DRY AT THIS JUNCTURE AND MONITOR LATE MODEL TRENDS FOR SYSTEM TIMING. DAILY TEMPERATURES WOULD FAVOR COOLER THAN NORMAL THIS PERIOD AS SURFACE FRONT REMAINS SOUTH OF KANSAS. JAKUB AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHEN THE CEILINGS WILL BE ABLE TO CLIMB INTO THE MVFR CATEGORY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. LATEST VISIBLE IMAGERY WAS SHOWING THE CLEARING LINE STRETCHING FROM DDC TO JWG. BASED ON EXTRAPOLATION...IT APPEARS LIKE THIS CLEARING LINE SHOULD REACH ICT/HUT BETWEEN 21Z AND 22Z. THE REMAINDER OF THE FORECAST AREA MAY REMAIN IN THE IFR CEILINGS DURING THE MAJORITY OF THE AFTERNOON. AT THIS POINT...THE BEST SHOT FOR SIGNIFICANT STORMS BEFORE 00Z WILL BE AT THE HUT/ICT TAF SITES. AFTER 00Z IT LOOKS LIKE THE STORMS SHOULD ARRIVE AT THE CNU TAF SITE. FURTHER NORTH IT LOOKS LIKE THE IFR CEILINGS COULD LINGER WELL INTO TONIGHT...BUT SOME SEVERE HAIL PRODUCING STORMS ARE STILL POSSIBLE MAINLY BETWEEN 22 AND 00Z. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 74 60 83 / 40 0 40 40 HUTCHINSON 48 71 57 80 / 40 0 50 50 NEWTON 49 72 57 79 / 50 0 50 50 ELDORADO 51 74 59 80 / 60 10 50 40 WINFIELD-KWLD 52 78 63 83 / 50 10 30 40 RUSSELL 44 67 50 70 / 20 0 60 30 GREAT BEND 45 68 52 81 / 20 0 50 30 SALINA 47 68 52 72 / 40 0 60 60 MCPHERSON 48 70 56 77 / 40 0 50 50 COFFEYVILLE 56 78 64 80 / 80 20 30 20 CHANUTE 55 76 62 78 / 80 10 40 20 IOLA 54 75 61 78 / 80 10 50 30 PARSONS-KPPF 56 78 64 79 / 80 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1203 PM CDT MON MAY 10 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1203 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE STILL POSSIBLE IN PORTIONS OF SOUTHEAST KANSAS THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AS A STRONG STORM SYSTEM AND ASSOCIATED DRYLINE MOVE EASTWARD ACROSS THE AREA. ISOLATED TO WIDELY SCATTERED SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AND NORTHWESTERN OKLAHOMA. THESE STORMS WILL MOVE RAPIDLY EAST NORTHEASTWARD AT SPEEDS OF 50 MPH. STRONG WIND SHEAR AND MODERATE INSTABILITY INDICATES THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER WITH ANY OF THESE STORMS...INCLUDING VERY LARGE HAIL...DAMAGING WINDS...AND STRONG...LONG TRACK TORNADOES. THE HIGHEST RISK AREA FOR TORNADOES WILL BE ALONG AND SOUTH OF A LINE FROM WICHITA TO IOLA. THE SEVERE STORMS WILL EXIT FAR SOUTHEASTERN KANSAS LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AREA WIDE TUESDAY NIGHT AS A WARM FRONT LIFTS NORTHWARD INTO THE AREA. LARGE HAIL WILL BE THE MAIN THREAT. SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT AS A COLD FRONT MOVES THROUGH AN UNSTABLE AIRMASS ACROSS THE AREA. LOCALLY HEAVY RAINFALL COULD ACCOMPANY THESE STORMS PARTICULARLY WEDNESDAY NIGHT. LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 231 PM CDT MON MAY 10 2010 KSZ082-091-092-102100- HARPER-KINGMAN-SUMNER- 231 PM CDT MON MAY 10 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER...KINGMAN AND SUMNER COUNTIES... AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 34 MILES SOUTHWEST OF CAPRON...OR 59 MILES SOUTH OF MEDICINE LODGE...AND MOVING NORTHEAST AT 65 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN HARPER...SOUTHWESTERN SUMNER AND WESTERN KINGMAN COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT MON MAY 10 2010 KSZ047-050-102045- BARTON-RICE- 321 PM CDT MON MAY 10 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RICE COUNTIES... AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GREAT BEND...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COOK
The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
28 hail, 24 thunderstorm wind, 8 tornado, 1 flood, 1 funnel cloud. Local standard time, as filed.
The tornado cycled very rapidly from a rope state to the classic tornado shape. The tornado moved over open country and caused no damage.
Two semi tractor trailers were blown off of the Kansas Turnpike right at the state line as the tornado crossed the interstate. The overturned semi's temporarily closed Interstate 35 for a short time as they blocked traffic in both directions. The tornado also caused significant tree damage as it moved northeast into rural Sumner County, Kansas.
The tornado touched down and caused some damage to a barn and some trees limbs were partially torn off. As the tornado continued to move to the northeast more significant damage occurred. A house was damaged with the roof being torn off of a house with 2 exterior walls being blown out (EF2 damage). Two garages were also destroyed and a riding lawnmower was removed from the garage and moved 100 yards downstream. Three people took shelter from the tornado in the basement and were unharmed.
Tornado damage was limited to trees.
Sixty mph winds were also reported along with the hail.
Golf Ball sized hail also accompanied the large hail.
Winds from the rear flank downdraft of a supercell were reported at 75 to 100 mph.
A trained spotter estimated 80 mph winds.
The tornado caused damage to a storage shed and peeled back several roofs. One roof that was peeled back was to a bait shop, one wall was also partially collapsed.
Tree were reported down along Kansas Highway 42.
A trained spotter reported 60 mph winds in Cheney. The strong winds also knocked down power lines, which kept some homes in the dark for two to three hours.
The emergency manager estimated the wind gusts at the emergency operations center.
Tornado mainly caused damage to trees, however, a few shingles were blown off of homes in and around the tornado path.
Trees were knocked down.
The tornado primarily caused damage to trees in the area, but also damaged 3 outbuildings at a farmstead. The primary residence at the farm was left untouched. One roof of a mobile home sustained minor damage as well.
Amatuer radio estimated a wind gust to 60 mph.
Minor street flooding occurred around the lake.
Observer at the airport reported seeing a funnel cloud near the airport.
The tornado briefly touched down in a pasture and caused no damage.
The hail was accompanied by 50 mph winds.
Wind gusts to 55 mph were also reported.
Two to four inch diameter trees were reported down.
Law enforcement estimated 70 mph winds in town.
Some trees were knocked down by the gusts.
The hail was accompanied by 65 to 70 mph wind gusts.
The strong winds were accompanied by one inch hail.
A trained spotter reported the gust.
An inch of rain also fell in 15 minutes.
Some tree limbs were knocked down.
The strong winds were accompanied by dime size hail.
The hail was accompanied by estimated 70 mph winds.
Trees were also knocked down from estimted 60 mph winds.
Several trees were knocked down across town. A few powerlines were also knocked down.
Several trees were reported knocked down across town, along with several powerlines.
Several outbuildings were damaged by strong downburst winds.
The emergency manager reported the gust.
Trees were knocked down across town. One tree, almost 2 feet in diameter, fell in the front yard of one home breaking the privacy fence and smashing the bird bath. Glass windows were broken out of the steeple at the nearby church.
Some minor property damage was reported with the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232129, 232131, 232132, 232133, 232134, 220257, 236396, 236397, 236398, 236402, 220263, 220259, 236403, 220287, 236410, 236413, 236418, 236428, 220308, 236421, 236429, 236430, 232140, 236435, 220307, 232135, 236438, 232136, 220458, 232137, 232138, 236466, 236625, 236481, 232139, 236436, 220465, 236437, 236446, 236448, and more.